Heavy Rain, Yavapai
- When
- May 19, 1:20 PM MST to 2:20 PM MST
- Where
- Yavapai County, 0.57 mi W of Del Rio to 0.86 mi SSW of Kay Four
- Reported by
- Public
- Coordinates
- 34.870, -112.460
Almost an inch and a quarter (1.24) of rain fell in the Paulden area.
An unusually moist pattern for mid-May was in place over Arizona with precipitable water values around 200-250% of normal. This allowed for the development of strong thunderstorms with heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
An unusually moist pattern for mid-May was in place over Arizona with precipitable water values around 200-250% of normal. This allowed for the development of strong thunderstorms with heavy rain and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 19, 8:29 AM MST, 4 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 829 AM MST Fri May 19 2023 .SYNOPSIS...Thunderstorm chances continue each afternoon and evening through the weekend across northern Arizona, especially over higher terrain. The main concerns include hail, gusty winds, and brief downpours that may lead to localized flooding. Thunderstorm chances decrease by early next week with a return to dry, warmer and breezy conditions by midweek. && .UPDATE...Remember Thursday? Look for the same thing today. Afternoon and evening showers and thunderstorm are forecast with the main focus from the Mogollon Rim and White Mountains southward. Storms today will contain the usual cloud-to-ground lightning, dime sized hail and wind gusts to 40 mph. && .PREV DISCUSSION /241 AM MST/...The unusually active thunderstorm pattern continues over northern Arizona today, with a particularly active day in store along and south of the Mogollon Rim. The low pressure circulation sitting over the Gulf of California has begun to initiate a moisture surge, evidenced by the Yuma radar showing a stout southerly flow (25-30+ kts) in the lowest 5,000 ft of the atmosphere this morning. This moisture is expected to surge north across the southern deserts and into Yavapai and Gila counties by late this afternoon and evening. Precipitable water values here are forecast to increase to near and slightly above 1.00". Meanwhile, large scale high pressure building over the Great Basin will keep a north/northeast steering flow over AZ. This pattern should yield convective initiation first over the Mogollon Rim/Coconino Plateau with activity moving south of the Rim later in the day. The pooled moisture south of the rim and a slightly better shear profile (about 20 kts) should promote better storm organization with some multi-cell clusters capable of producing heavy rainfall. This is consistent with the WPC excessive rainfall outlook highlighting a marginal risk across this area. Isolated strong to severe cells producing hail and damaging wind are also possible given forecast instability (CAPE) values in the 500-1000 J/kg range. Convection will continue into the evening hours but will wane by about midnight. Friday and Saturday...Scattered to numerous thunderstorms (40 to 80 percent chance) today, especially along and south of the Mogollon Rim and White Mountains. Thunderstorms are expected again on Saturday with the greatest chances (40 to 80 percent) along and north of the Mogollon Rim. Saturday will see a shift of the richest moisture to northern portions of our forecast area. The best thunderstorm chances (50-70%) will shift to areas along and north of a Prescott to Four Corners line. Temperatures are forecast to trend about 5 degrees cooler on Saturday as well. Shower and storm chances begin a downward trend on Sunday, but still remain in the 30-60% range. The decreasing trend will continue each day through early next week as moisture profiles thin out. We expect to return to a mostly dry and breezy pattern from Tuesday onward as we begin to feel the influence of a trough deepening over the western states. This trough will scour out the moisture and bring an end to this thunderstorm pattern. In addition, we expect to see daytime temperatures warm to a few degrees above normal by midweek. Sunday through Tuesday...Thunderstorm chances generally decrease Sunday into early next week. Storms that do form may create frequent lightning, gusty erratic outflow winds, and heavy downpours. && .AVIATION...For the 18Z TAF Package...Expect another round of scattered showers and thunderstorms, mainly between 19Z and 02Z. Outflow winds to 25-35 knots and MVFR conditions are the main hazards. Showers and storms diminishing and becoming isolated overnight. Aviation discussion not updated for TAF amendments. && && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum/MCT AVIATION...McCollum/MAS FIRE WEATHER...McCollum/MAS For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement
National Weather Service Flagstaff AZ
1200 PM MST Fri May 19 2023
AZZ015-038-191930-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1200 PM MST Fri May 19 2023
...A strong thunderstorm will impact areas near Rogers Lake
through 1230 PM MST...
At 1159 AM MST, Doppler radar was tracking a strong thunderstorm near
Rogers Lake, or 14 miles west of Flagstaff, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rogers Lake and Raymond Boy Scout Camp.
This includes Interstate 40 between mile markers 176 and 177, and
between mile markers 180 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes. If outdoors, consider seeking shelter inside a
building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3525 11199 3526 11178 3510 11174 3508 11199
TIME...MOT...LOC 1859Z 358DEG 8KT 3516 11187
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BainSpecial Weather Statement
National Weather Service Flagstaff AZ
1213 PM MST Fri May 19 2023
AZZ016-018-191945-
Northern Gila County-Eastern Mogollon Rim-
1213 PM MST Fri May 19 2023
...A strong thunderstorm will impact areas near Clints Well
through 1245 PM MST...
At 1212 PM MST, Doppler radar was tracking a strong thunderstorm over
Clints Well, moving south at 10 to 20 mph.
HAZARD...Wind gusts up to 50 mph, heavy rain, and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Geronimo Estates, Clints Well, Washington Park, Geronimo Boy Scout
Camp, Clints Well Campground, Blue Ridge Campground, Rock Crossing
Campground and Kehl Springs Campground.
This includes State Route 87 between mile markers 281 and 300.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3459 11144 3466 11120 3443 11110 3435 11139
TIME...MOT...LOC 1912Z 353DEG 16KT 3456 11130
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BainSpecial Weather Statement
National Weather Service Flagstaff AZ
1228 PM MST Fri May 19 2023
AZZ015-016-038-192000-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-Eastern Mogollon
Rim-
1228 PM MST Fri May 19 2023
...A strong thunderstorm cluster will impact areas from Munds Park
to near Mormon Lake through 100 PM MST...
At 1226 PM MST, Doppler radar was tracking a strong thunderstorm
cluster from Munds Park to near Mormon Lake. These storms were
nearly stationary.
HAZARD...Winds up to 40 mph, heavy rainfall and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mormon Lake, Munds Park, Dairy Springs Campground, Double Springs
Campground, Pinegrove Campground and Ashurst Lake Campgrounds.
This includes the following highways...
Interstate 17 between mile markers 312 and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Mormon Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3497 11173 3505 11140 3489 11126 3480 11151
3482 11175
TIME...MOT...LOC 1926Z 342DEG 2KT 3494 11152
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BainSpecial Weather Statement
National Weather Service Flagstaff AZ
1235 PM MST Fri May 19 2023
AZZ015-038-192000-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1235 PM MST Fri May 19 2023
...A strong thunderstorm will impact areas just west of Rogers Lake
through 100 PM MST...
At 1233 PM MST, Doppler radar was tracking a strong thunderstorm
just west of Rogers Lake, moving southwest at 5 mph.
HAZARD...Winds of up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rogers Lake, Raymond Boy Scout Camp and White Horse Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to minor flooding and muddy roads. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3521 11203 3519 11186 3499 11185 3499 11216
TIME...MOT...LOC 1933Z 027DEG 5KT 3510 11199
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BainSpecial Weather Statement
National Weather Service Flagstaff AZ
1258 PM MST Fri May 19 2023
AZZ007-008-037-192030-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
1258 PM MST Fri May 19 2023
...A strong thunderstorm will impact portions of Coconino and Yavapai
Counties, near Seligman, through 130 PM MST...
At 1258 PM MST, Doppler radar was tracking a strong thunderstorm near
Seligman, or 44 miles northwest of Chino Valley, moving south at 25
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seligman.
This includes the following highways...
Business Interstate 40 near mile marker 141.
Interstate 40 between mile markers 122 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3543 11286 3543 11272 3522 11266 3521 11291
TIME...MOT...LOC 1958Z 359DEG 22KT 3536 11278
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RKRSpecial Weather Statement
National Weather Service Flagstaff AZ
103 PM MST Fri May 19 2023
AZZ015-037-038-192030-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
103 PM MST Fri May 19 2023
...A strong thunderstorm will impact portions of Coconino and Yavapai
Counties, south of Williams, through 130 PM MST...
At 102 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Williams, or 24 miles northwest of Sedona, moving
southwest at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raymond Boy Scout Camp and White Horse Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3523 11206 3512 11193 3497 11211 3510 11227
TIME...MOT...LOC 2002Z 043DEG 8KT 3512 11209
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RKRThe Flagstaff radar (KFSX), 120 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
3 heavy rain, 2 flash flood. Local standard time, as filed.
Almost an inch and a quarter (1.24) of rain fell in the Paulden area.
An inch of rain fell in the Cottonwood area.
A thunderstorm produced 0.87 of an inch of rain about a mile south of downtown Prescott. This storm moved northeast and dropped just over an inch of rain (1.04) four miles north of Prescott Valley. The Prescott Airport received 1.48 inches of rain between 300 PM and 500 PM.
Heavy rain caused flooding along Highway 69 in Prescott Valley. Rose Creek flooded Hornet Drive.
A Yavapai County Alert gauge on Black Canyon Creek showed about a two foot rise at 1040 PM. A downstream gauge (Auga Fria--AFRA3) showed a rise at 200 AM on April 20. The river remained elevated through the evening of May 23.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100374, 1100376, 1100373, 1098481, 1098482.